Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Indianapolis, IN

July 5, 20034 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 5, 2003, 5:55 PM EST for 4 counties in Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 5:55 PM EST (22:55 UTC)
Expired
Jul 5, 2003, 6:30 PM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Johnson County, IN, Madison County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 34 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:55 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 052255
SVRIND
INC059-081-095-145-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EST SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA
  JOHNSON COUNTY IN CENTRAL INDIANA
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF ANDERSON
  SHELBY COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SHELBYVILLE

* UNTIL 630 PM EST

* AT 554 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LAPEL TO 7 MILES WEST OF
  GREENWOOD...OR FROM 7 MILES WEST OF ANDERSON TO 12 MILES SOUTHWEST
  OF INDIANAPOLIS...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDGEWOOD AT 605 PM EST
  COUNTRY CLUB HEIGHTS AT 610 PM EST
  WHITELAND AT 615 PM EST
  PENDLETON AT 620 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4021 8585 3994 8587 3965 8597 3962 8621
          3937 8624 3938 8568 4019 8562

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:20 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 2:20 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SAT JUL 5 2003

...FLOOD WATCH WILL BE EXTENDED THROUGH TONIGHT...

VERY HEAVY RAINFALL LAST NIGHT HAS FLOODING OR NEAR FLOOD CONDITIONS
OVER THE NORTH PART OF THE FORECAST AREA. ADDITIONAL RAINFALL
TONIGHT COULD CAUSE ADDITIONAL FLOODING.

A FRONT WAS FROM THE UPPER GREAT LAKES SOUTHWEST THROUGH THE PLAINS
STATES. UPPER SHORT WAVE TROUGHS WERE OVER THE GREAT LAKES AND JUST
EAST OF THE ROCKIES. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION
WAS OVER CENTRAL INDIANA. SOME CONVECTION WAS DEVELOPING WEST OF THE
AREA.

SATELLITE SHOWED SURGE OF CUMULUS CLOUDS THROUGH THE SOUTHWEST PART
OF THE FORECAST AREA. INSTABILITY DECREASING...BUT NOT SO GREAT AS
YESTERDAY. THUNDERSTORMS SHOULD THOUGH DEVELOP INTO THE AREA THE
REST OF THE AFTERNOON AND THIS EVENING. UPPER TROUGH MOVING EAST
THROUGH THE PLAINS STATES SHOULD DEVELOP MCS THAT WOULD PROPAGATE
TOWARD THE NORTH PART OF THE AREA. WILL MENTION SEVERE AND HEAVY
RAINFALL TONIGHT MUCH OF THE AREA. PRECIPITABLE WATER STILL FORECAST
BETWEEN 1.5 AND 2 INCHES.

NOT A GREAT DEAL OF DIFFERENCE IN MODELS THIS RUN. THE PLAINS UPPER
TROUGH WILL LIKELY BRING THUNDERSTORMS TO THE NORTH PART OF THE AREA
TOMORROW. WILL STILL BE A CHANCE OF THUNDERSTORMS SOUTH. HEAVY RAIN
COULD YET BE A PROBLEM OVER THE NORTH. CAPES TOMORROW OVER 3000 J/KG
AND MID LEVEL LAPSE RATES AROUND 7 C/KM. SEVERE STORMS COULD OCCUR.
ANOTHER TROUGH MOVING INTO THE UPPER MISSISSIPPI VALLEY ON MONDAY
SHOULD PULL ANY BOUNDARIES NORTH...BUT WITH AIR STILL MODERATELY TO
EXTREMELY UNSTABLE WILL PUT A SMALL CHANCE OF THUNDERSTORMS OVER ALL
BUT THE FAR SOUTH PART OF THE AREA.

DEW POINTS HAVE RISEN THIS AFTERNOON...SO GUIDANCE LOWS AROUND 70
LOOK REASONABLE. MCS COULD COOL TEMPERATURE TOMORROW. WILL NOT STRAY
TOO MUCH FROM GUIDANCE THOUGH. MONDAY SHOULD HAVE A GOOD AMOUNT OF
SUNSHINE AND WILL BE HOT. HEAT INDEXES NOT QUITE HIGH ENOUGH DURING
THE DAY OR NIGHT FOR A HEAT ADVISORY.

.IND...FLOOD WATCH TONIGHT NORTHEAST HALF.

DS
Hazardous weather outlook, Jul 5, 3:16 PM EST, 2 hours 39 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EST SAT JUL 5 2003

...FLOOD WATCH FOR THE NORTH HALF OF CENTRAL INDIANA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

HEAVY RAIN IS POSSIBLE OVER ALL BUT THE FAR SOUTH PART OF CENTRAL
INDIANA TONIGHT. FLOODING COULD OCCUR OR BE INCREASED OVER THE NORTH
HALF OF CENTRAL INDIANA. SEVERE STORMS ARE POSSIBLE OVER ALL OF
CENTRAL INDIANA TONIGHT. DAMAGING THUNDERSTORM WINDS WILL BE THE
MAIN THREAT...BUT LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

HEAVY RAINFALL WILL BE POSSIBLE AGAIN OVER THE NORTH PART OF CENTRAL
INDIANA SUNDAY AND SUNDAY EVENING. SEVERE STORMS WILL ALSO BE
POSSIBLE OVER ALL OF CENTRAL INDIANA. THUNDERSTORMS WILL BE POSSIBLE
MONDAY...TUESDAY AND WEDNESDAY. SEVERE STORMS COULD OCCUR MONDAY.

HEAT INDEXES WILL RISE TO 95 TO 100 SUNDAY AFTERNOON AND MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...SUNDAY AND MONDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 5, 2:21 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0221 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ALBANY                    IN   WIND DAMAGE
07/04/03   DELAWARE                       TREES PWR LINES DOWN

CET
Local storm report, Jul 5, 2:22 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0222 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    5 SE CRAWFORDSVILLE       IN   WIND DAMAGE
07/04/03   MONTGOMERY                     TREES DOWN

CET
Local storm report, Jul 5, 4:39 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0439 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    CRAWFORDSVILLE            IN   TORNADO
07/05/03   MONTGOMERY                     LAW ENFORCEMENT REPORTED A
                                          POSSIBLE TORNADO TOUCHDOWN
                                          ALONG SR47 ON THE SOUTHEAST
                                          SIDE OF CRAWFORDSVILLE.

KOCH
Local storm report, Jul 5, 5:22 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0522 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    5 W ZIONSVILLE            IN   0.88 IN HAIL
07/05/03   BOONE                          AMATEUR RADIO REPORTED
                                          NICKEL SIZE HAIL

KOCH
Local storm report, Jul 5, 5:46 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0546 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    INDIANAPOLIS              IN   61 MPH TSTORM WIND
07/05/03   MARION                         TRAINED SPOTTER WITH WIND
                                          EQUIPMENT MEASURED A 61 MPH
                                          THUNDERSTORM GUST NEAR
                                          BUTLER UNIVERSITY

KOCH
Local storm report, Jul 5, 5:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0555 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    CARMEL                    IN   0.88 IN HAIL
07/05/03   HAMILTON                       NICKEL SIZE HAIL REPORT
                                          FROM AMATEUR RADIO

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:45 PM ESTSevere Thunderstorm WarningINDTippecanoe45 min
Jul 4, 11:59 PM ESTFlash Flood WarningINDDelaware, Howard, Madison, Randolph, Tipton2 hr
Jul 5, 1:43 AM ESTFlash Flood WarningINDCarroll17 min
Jul 5, 3:00 AM ESTFlash Flood WarningINDCarroll, Clinton, Delaware, Howard, Madison, Randolph and 1 more3 hr
Jul 5, 8:14 AM ESTFlash Flood WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton3 hr
Jul 5, 3:31 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe29 min
Jul 5, 3:53 PM ESTTornado WarningINDFountain, Montgomery, Tippecanoe37 min
Jul 5, 4:24 PM ESTTornado WarningINDBoone, Montgomery36 min
Jul 5, 4:53 PM ESTTornado WarningINDBoone37 min
Jul 5, 5:19 PM ESTSevere Thunderstorm WarningINDHamilton, Hendricks, Marion41 min
Jul 5, 6:21 PM ESTSevere Thunderstorm WarningINDHenry, Rush24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.